What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 17, 6:40 PM EST, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 17, 6:40 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
740 PM EDT Sat Jul 17 2021
.UPDATE...
Issued at 740 PM EDT SAT JUL 17 2021
Currently, scattered showers and storms are moving
southeast across the CWA, mainly ahead and along the cold front
that is draped across the central portion of the CWA. Have kept
higher PoPs along and south of the Mountain Parkway and lowered
the PoPs in the north. A light shower or two is still possible
north of the Parkway over the next few hours but chances are much
less than south of the Parkway. Ingested the latest T/Td obs into
the next few hours. Updates have been sent.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 250 PM EDT SAT JUL 17 2021
Latest analysis shows surface low pressure just south of Lake
Erie with a frontal boundary stretching back through OH and
northern KY and westward through the middle of the country. At the
upper levels, a shortwave is moving through the area and our
region is sitting below the right rear of an upper level jet. This
is all providing support for numerous showers and thunderstorms
across the area today. While cloud cover and lower temps today are
somewhat limiting the amount of destabilization, a few stronger
storms still can't be completely ruled out. WPC has the region
under a marginal risk for excessive rain, and this is mainly for
the concern for storms passing over the same areas today providing
for an isolated flooding risk. Coverage of precip will decrease
this evening after dark although chance pops will continue over
the southern half of the area overnight as the frontal boundary is
expected to reach central KY late tonight. Near term guidance is
also bullish on low stratus/fog moving in overnight. Expanded the
mention of patchy fog beyond just the typical river valleys. Low
temps tonight will range from the lower 60s north to mid and
upper 60s south.
Frontal boundary will continue to slowly sag south on Sunday likely
only making it to the KY/TN border by Sunday evening. This will
result in additional showers/storms across the southern half of the
area, while the northern half of the area especially north of I-64
will see much more sunshine and only have a slight chance of rain.
High temps will again be cooler than normal only reaching the upper
70s to lower 80s. The front pushes south of the area overnight
bringing an end to any remaining precip. Overnight low temps will be
in the low to mid 60s.
.LONG TERM...(Monday through Saturday)
Issued at 440 PM EDT SAT JUL 17 2021
Overall, a much drier forecast is expected over the extended than
what what has been seen recently. The general pattern consists
mainly of a trough over the eastern CONUS while ridging builds
out to our west. Models are in fair agreement over the upper level
pattern through at least the middle of the work week, before
confidence begins to decrease some for the latter half of the work
week and into the weekend. They show a trough stretching through
the Ohio Valley for the early part of the week, while at the
surface, the front that brought our unsettled weather over the
weekend will have sagged south just below the area and into the
Tennessee Valley. Confidence is decent over the first part of the
week, however, uncertainty increases Wednesday and beyond.
Generally, another wave is set to move southeast through the flow
while an associated surface front nudges south into the Ohio
Valley. The uncertainty lies with how far the cold front is
actually able to make it, which would have an effect on our rain
chances. While 12z operational model runs show some agreement,
ensembles still show some spread around the wave, as well as
precip chances. Moving into the end of the work week, Some
additional upper level waves look to move through the flow,
bringing more unsettled weather over the weekend.
Sensible weather will feature dry weather for most through the early
part of the week. However the front is not quite far enough away
from the area to rule out rain completely, especially near the
Virginia and Tennessee borders, where PoPs peak between 20 and 25%.
Wednesday is still uncertain, depending on the evolution of the
upper level wave and surface front. Kept with the dry forecast given
by the NBM but did nudge PoPs up slightly to account for the
uncertainty. Have slight chance to chance PoPs getting into the
weekend as unsettled weather returns across much of the area. Highs
Monday range from the low to mid 80s, while the rest of the period
is slightly warmer in the mid to upper 80s. Lows are expected to
range from the low to mid 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 115 PM EDT SAT JUL 17 2021
FEW to SCT MVFR ceilings to start the period. Scattered showers
and thunderstorms are expected this afternoon into evening which
will result in brief flight restrictions. Precip tapers off
overnight although chances will remain especially over S/SE KY.
Near term guidance is fairly bullish with IFR ceilings and fog
developing overnight into Sunday morning. Trended all locations
downward after 06Z. Frontal boundary slowly pushes south through
the area on Sunday, with additional showers/storms likely,
especially at LOZ/SME. Winds will be SW 5-10 kts (NW at SYM) this
afternoon becoming light and variable overnight, and then NE on
Sunday 5 kts or less.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...BATZ
SHORT TERM...CMF
LONG TERM...HAS
AVIATION...CMF
Hazardous weather outlook, Jul 17, 2:27 PM EST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
327 PM EDT Sat Jul 17 2021
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-182230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
327 PM EDT Sat Jul 17 2021
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Scattered thunderstorms are expected late this afternoon into this
evening. Some of these storms will produce torrential downpours,
possibly leading to isolated flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a possibility of thunderstorms near and south of the
Mountain Parkway on Sunday. Locally heavy rainfall may result in
isolated instances of flooding.
There is a small potential for thunderstorms Monday, Tuesday, and
Friday this upcoming week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to forward any reports of flooding
through Sunday.
CMF/HAS
In the hours before
Special weather statement, Jul 17, 6:33 PM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
733 PM EDT Sat Jul 17 2021
KYZ068-079-080-180015-
Rockcastle-Laurel-Pulaski-
733 PM EDT Sat Jul 17 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LAUREL...
CENTRAL PULASKI AND SOUTHERN ROCKCASTLE COUNTIES...
At 733 PM EDT, strong thunderstorms were clustered over Valley Oak,
or 11 miles southwest of Mount Vernon, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Somerset, Mount Vernon, Science Hill, Cains Store, Donaro, Bandy,
Woodstock, Spiro, Wabp, Hansford, Dabney, Willailla, Hogue, Hazel
Patch, Pine Hill, Magnum, Camp Wildcat, Sand Hill, Dudley Station and
Billows.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3712 8490 3730 8464 3739 8421 3712 8415
3706 8491
TIME...MOT...LOC 2333Z 260DEG 15KT 3723 8446
GREIF